Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 129, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2018, 11:39 AM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2018, 11:39 AM MST (18:39 UTC)
- Expired
- Aug 25, 2018, 2:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 101 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 12:30 PM MST | FLASH FLOOD | 1 Nne Prescott Courthou, AZ | HEAVY RAINFALL CAUSED THE GRANITE CREEK GAUGE NEAR PRESCOTT (GRCA3) TO RISE 2.65' IN THE SPAN OF 30 MINUTES. THE DURATION OF THE FLASH FLOOD EVENT WAS 30 MINUTES. |
| Aug 25, 1:10 PM MST | FLASH FLOOD | Mayer, AZ | BIG BUG CREEK GAUGE (YMBA3) ROSE 2.1' IN THE SPAN OF 1 HR 10 MIN DUE TO HEAVY RAINFALL NEAR AND OVER THE GOODWIN BURN SCAR UPSTREAM OF THE TOWN OF MAYER. THE DURATION OF THE FLASH FLOOD EVENT WAS 1 HOUR 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
845
WGUS55 KFGZ 251839
FFWFGZ
AZC025-252130-
/O.NEW.KFGZ.FF.W.0129.180825T1839Z-180825T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1139 AM MST SAT AUG 25 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 230 PM MST
* At 1136 AM MST, National Weather Service Flagstaff Doppler radar
indicated multiple thunderstorms producing very heavy rain from
Prescott southward to the Goodwin Burn Scar and toward Crown King.
As much as an inch and a half if rain has already fallen on the
northwest corner of the Goodwin Burn Scar, near Wolf Creek. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Prescott Valley, Prescott, Dewey-Humboldt, Groom Creek
Subdivision, Walker, Poland Junction, Prescott Gateway Mall,
Spring Valley, Downtown Prescott, Mayer, Oak Knoll Village,
Prescott Airport, Lynx Lake Dam, Prescott Valley Event Center and
White Spar Campground.
This includes the following streams and drainages...Poland Creek...
Little Wolf Creek...Sycamore Creek...Hassayampa River...Miller
Creek...Arrastra Creek...Butte Creek...Towers Creek...Hackberry
Creek...Government Spring Wash...Turkey Creek...Granite Creek...
Tuscumbia Creek...Pine Creek...Milk Creek...Crazy Basin Creek...Big
Bug Creek...Bottleneck Wash...Grapevine Creek...Coyote Wash...Blind
Indian Creek...Agua Fria River...Wolf Creek...Black Canyon...Antelope
Creek...Brushy Wash...Cedar Creek...Castle Creek...Yarber Wash and
Willow Creek.
This includes the following highways...
State Route 89 between mile markers 309 and 320.
State Route 89A between mile markers 318 and 323.
State Route 69 between mile markers 264 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!
&&
LAT...LON 3460 11225 3451 11217 3439 11212 3432 11213
3435 11225 3425 11219 3416 11226 3424 11237
3443 11244 3454 11249 3463 11247 3466 11240
3463 11232
$$2 follow-up statements
040
WGUS75 KFGZ 252048
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
148 PM MST SAT AUG 25 2018
AZC025-252130-
/O.CON.KFGZ.FF.W.0129.000000T0000Z-180825T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
148 PM MST SAT AUG 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR
YAVAPAI COUNTY...
At 140 PM MST, National Weather Service Flagstaff Doppler radar
indicated that heavier rain had shifted south and west of the
warning area, with only light rain falling in the Flash Flood
Warning area. Earlier heavy rain and deeply saturated soils will
prolong the the threat of Flash Flooding.
River gauges in the Flash Flood Warning area reported rises, with
Granite Creek reporting a 2.7 foot rise and Big Bug creek in Mayer
reporting a rise of 2.1 feet.
Some locations that will experience flooding include...
Prescott Valley, Prescott, Dewey-humboldt, Groom Creek Subdivision,
Walker, Poland Junction, Prescott Gateway Mall, Spring Valley,
Downtown Prescott, Mayer, Oak Knoll Village, Prescott Airport, Lynx
Lake Dam, Prescott Valley Event Center and White Spar Campground.
This includes the following streams and drainages...Poland Creek...
Little Wolf Creek...Sycamore Creek...Hassayampa River...Miller
Creek...Arrastra Creek...Butte Creek...Towers Creek...Hackberry
Creek...Government Spring Wash...Turkey Creek...Granite Creek...
Tuscumbia Creek...Pine Creek...Milk Creek...Crazy Basin Creek...Big
Bug Creek...Bottleneck Wash...Grapevine Creek...Coyote Wash...Blind
Indian Creek...Agua Fria River...Wolf Creek...Black Canyon...Antelope
Creek...Brushy Wash...Cedar Creek...Castle Creek...Yarber Wash and
Willow Creek.
This includes the following highways...
State Route 89 between mile markers 309 and 320.
State Route 89A between mile markers 318 and 323.
State Route 69 between mile markers 264 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3460 11225 3451 11217 3439 11212 3432 11213
3435 11225 3425 11219 3416 11226 3424 11237
3443 11244 3454 11249 3463 11247 3466 11240
3463 11232
$$779
WGUS75 KFGZ 252128
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
228 PM MST SAT AUG 25 2018
AZC025-252135-
/O.EXP.KFGZ.FF.W.0129.000000T0000Z-180825T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
228 PM MST SAT AUG 25 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 230 PM
MST...
At 225 PM MST, National Weather Service Flagstaff Doppler radar
indicated that heavy rains had moved south of the greater Prescott
and Goodwin Burn Scar areas. River gauges indicate that water levels
are slowly receding and Flash Flooding is no longer expected to pose
a threat.
Area creeks and streams are likely still running higher than
normal. Please continue to heed any remaining road closures.
LAT...LON 3460 11225 3451 11217 3439 11212 3432 11213
3435 11225 3425 11219 3416 11226 3424 11237
3443 11244 3454 11249 3463 11247 3466 11240
3463 11232
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:41 AM MST, 58 minutes earlier.
Area forecast discussion, Aug 25, 10:41 AM MST, 58 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1041 AM MST Sat Aug 25 2018 .SYNOPSIS...Deep monsoon moisture will bring another round of numerous showers and thunderstorms today, with scattered storms continuing Sunday. Drier air moving into the region will lead to a significant downturn in shower and thunderstorm activity through much of next week with most areas remaining dry. && .UPDATE...A mesoscale circulation centered east of Payson this morning is bringing an area of rain and thunderstorms to northern Gila, SE Coconino and southern Navajo counties this morning. Copious moisture is leading to some localized pockets of heavy rainfall, with a spotter report of 1.00" of rain in 15 minutes at Forest Lakes. The circulation is moving slowly toward the northwest. Elsewhere, instability is increasing with daytime heating. Storms are already developing near the San Francisco Peaks, just east of Prescott, and over the northeast AZ mountains. This morning's sounding at Bellemont showed little change in the air mass over the area, with perhaps a bit more instability due to cooler mid levels - in other words, look for another active day of storms. Main threat will be locally heavy rainfall and flash flooding, though gusty wind and hail are also likely with the stronger storms. Forecasts updated to increase storm chances today. Also raised Sunday afternoon's rain chances after getting a look at new model runs this morning. Updates sent. && .PREV DISCUSSION /452 AM MST/...A meso-scale circulation over east central Arizona is triggering showers and thunderstorms over southern Apache, southern Navajo, and northern Gila Counties this morning. Meso scale model shows this area of storms continuing and expanding northwestward through the day. Expect an active day across much of northern Arizona today. A trough of low pressure moving into the Pacific Northwest has gradually pushed monsoon moisture over the southern Great Basin eastward over the last two days. The boundary of 0.5 inch PW air has now moved into far southeastern Nevada this morning. This drier air will continue to push southeastward over the next several days and will result in a significant downturn in shower and thunderstorm activity Sunday through much of next week. Some isolated storms are possible in the White Mountains with dry conditions expected elsewhere through at least Thursday. A cut off low may form off the southern coast of California while a high center develops over the Southeastern States late next week. this would bring a return of deep moisture over Arizona. However, confidence is low that this pattern would develop. && .AVIATION...For the 18Z package...An area of steady shra/+shra and embedded tsra from KPAN-KSOW will persist through 18Z-19Z and will then slowly dissipate. Localized MVFR conditions exist in this region. Otherwise, expect sct-nmrs shra/tsra and isold +tsra to develop aft 18Z-19Z in other areas, but especially along and SW of a line from KFLG-KINW-KRQE. Brief MVFR/IFR in the heavier showers, Winds generally light. Conditions becmg VFR aft 01Z-02Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain in place today, with scattered to numerous thunderstorms developing. Greatest coverage is expected along over Yavapai county, northern Gila county, southern Coconino county and southern Navajo and Apache counties. Drier air moving into the region will slowly reduce thunderstorm chances on Sunday. Monday through Wednesday...A drier airmass will bring mostly sunny skies to the district, with afternoon fair weather cumulus, mainly over higher terrain. Temperatures will be near normal for late August. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ/MAS AVIATION...Peterson FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:20 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 24, 7:00 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Aug 25, 2:58 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 25, 10:59 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 25, 12:47 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 25, 1:38 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 25, 2:10 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Aug 25, 2:40 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 25, 2:44 PM MST | Flash Flood Warning | FGZ | Yavapai | 14 hr |
| Aug 25, 3:29 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.